Hail, Pennington
- When
- August 10, 12:40 PM MST
- Where
- Pennington County, 1 mi E of Hayward
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.870, -103.310
Quarter sized hail accompanied a thunderstorm as it moved through the Hayward area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter sized hail accompanied a thunderstorm as it moved through the Hayward area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:53 AM MST, 10 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 253 AM MDT WED AUG 10 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS NORTHWEST FLOW ACROSS THE REGION WITH EMBEDDED WAVES TO THE WEST ACROSS IDAHO TO MONTANA/WYOMING. SURFACE ANALYSIS SHOWS A HIGH PRESSURE EAST OF THE AREA SOUTHERLY FLOW DEVELOPING ACROSS THE AREA. TODAY...CHANCES FOR SHOWERS AND STORMS ARE AGAIN EXPECTED ACROSS THE AREA. THE BEST CHANCES WILL BE ACROSS THE BLACK HILLS AREA INTO SOUTHWEST/SOUTH CENTRAL SD. MLCAPE WILL BE ON THE WEAK SIDE...LESS THAN 1000 J/KG...SO CONVECTION WILL REMAIN TAME. WITH THE COOLER AIRMASS STILL IN PLACE...HIGHS WILL AGAIN BE BELOW AVERAGE. AN STRONG WAVE/COMPACT UPPER LOW WILL CROSS MONTANA THURSDAY AND APPROACH THE DAKOTAS BY THE AFTERNOON. FORCING ALOFT WILL COMBINE WITH DECENT INSTABILITY AND INCREASING LOW LEVEL SHEAR TO DEVELOP THUNDERSTORMS ACROSS THE AREA. THE BEST CHANCES WILL BE ACROSS THE NORTHERN HALF OF THE CWA WHERE GIVEN THE TRACK OF THE WAVE. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. STORMS WILL PUSH EAST OF THE AREA LATE THURSDAY NIGHT. UPPER RIDGING WILL DEVELOP ACROSS REGION FRIDAY ON THE BACKSIDE OF THE DEPARTING WAVE. DRIER WEATHER IS EXPECTED ALONG WITH BELOW AVERAGE TEMPERATURES AS COOLER AIR FILTERS IN FROM THE NORTHWEST. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS FOR THE WEEKEND. CHANCES FOR THUNDERSTORMS WILL RETURN EARLY NEXT WEEK AS THE RIDGE RIDGE BREAKS DOWN. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH LCL MVFR/IFR VSBY. OTHERWISE VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 327 AM MDT WED AUG 10 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 327 AM MDT (427 AM CDT) WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY ACROSS THE BLACK HILLS AREA INTO SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1247 PM MDT WED AUG 10 2011 SDZ026-028-101930- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1247 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 130 PM MDT... AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 8 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHERIDAN LAKE... ROCKERVILLE... MOUNT RUSHMORE... KEYSTONE... TRAVELERS ALONG HIGHWAY 385 BETWEEN HILL CITY AND PACTOLA RESERVOIR... SCHILD
The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338362.